Thunderstorm Wind, Riley
- When
- June 19, 8:34 PM CST
- Where
- Riley County, 4 mi W of Riley
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.300, -96.900
1 thunderstorm wind, 1 flash flood, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 19, 1:37 PM CST, 6 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 237 PM CDT TUE JUN 19 2001 THUNDERSTORM CHANCES AND TEMPERATURES MAIN FORECAST CONCERNS. COLD FRONT WAS LIMPING SOUTH INTO THE SOUTHERN COUNTIES OF THE CWA THIS EARLY AFTERNOON. QUITE A CONTRAST IN TEMPERATURES WITH UPPER 50S NOTED ALONG NEBRASKA BORDER TO NEAR 80 IN SOUTHERN ZONES... JUST SOUTH OF THE CWA MID TO UPPER 80S IN THE SUNSHINE OF SOUTHEAST KANSAS. THUNDERSTORMS CONTINUE TO DEVELOP IN OVERRUNNING REGIME IN NORTHEAST KANSAS...HELPED BY SLOW MOVING UPPER WAVE IN SUBTROPICAL PLUME. MORE WEAK RIPPLES NOTED IN WATER VAPOR IMAGERY WILL KEEP RAIN CHANCES HIGH OVERNIGHT. HIGH CAPE AIR SOUTH OF BOUNDARY WILL ALSO FEED NORTH TO SUPPORT CONVECTION. RELATIVELY SLOW MOVING STORMS WITH PRECIPITABLE WATER VALUES EXCEEDING 1.5 WILL LEAD TO HEAVY RAIN THREAT. WILL WORD ZONES ACCORDINGLY. FRONT SHOULD SLIP SOUTH OF CWA TONIGHT...AND CONTINUE SOUTH WEDNESDAY. THE BEST RAIN CHANCES WILL CONTINUE TO BE ALONG AND NORTH OF THE BOUNDARY...SO WILL KEEP BETTER CHANCES IN SOUTHERN ZONES AND TAPER TO THE NORTH. BY THURSDAY DRIER AIR WILL FILTER INTO THE AREA WITH PRECIPITATION FOCUSED NEAR THE FRONTAL ZONE IN OKLAHOMA. TEMPERATURES NOT HANDLED WELL BY FWC GUIDANCE...AND HAVENT SEEN MAVS GUESS. WILL BASE TONIGHTS LOWS ON CURRENT TEMPERATURE TRENDS...THEN FOLLOW AN ETA/FWC BLEND THROUGH THURSDAY. EXTENDED LOOKS DRY AND WARMER THROUGH THE WEEKEND AS UPPER RIDGE TAKES OVER. .TOP...NONE 62
KSZ012-024-200300- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE TOPEKA KS 826 PM CDT TUE JUN 19 2001 ...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR BROWN COUNTY UNTIL 10 PM CDT... AT 815 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 2 AND 3 INCHES OF RAIN HAD FALLEN OVER BROWN AND EASTERN JACKSON COUNTIES SINCE 4 PM. MORE THUNDERSTORMS ARE EXPECTED TO AFFECT THIS SAME AREA THIS EVENING...CAUSING SMALL STREAMS AND LOW LYING ROADWAYS TO FLOOD. RESIDENTS ALONG CRAIG CREEK...MUDDY CREEK AND THE SOUTH FORK OF WOLF CREEK SHOULD KEEP ALERT FOR RAPIDLY RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. ...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR EASTERN JACKSON CyOUNTY HAS BEEN UPGRADED TO A FLASH FLOOD WARNING UNTIL 1030 PM...
KSZ012-024-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 828 PM CDT TUE JUN 19 2001 ...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR BROWN COUNTY UNTIL 10 PM CDT... AT 815 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 2 AND 3 INCHES OF RAIN HAD FALLEN OVER BROWN AND EASTERN JACKSON COUNTIES SINCE 4 PM. MORE THUNDERSTORMS ARE EXPECTED TO AFFECT THIS SAME AREA THIS EVENING...CAUSING SMALL STREAMS AND LOW LYING ROADWAYS TO FLOOD. RESIDENTS ALONG CRAIG CREEK...MUDDY CREEK AND THE SOUTH FORK OF WOLF CREEK SHOULD KEEP ALERT FOR RAPIDLY RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. ...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR EASTERN JACKSON COUNTY HAS BEEN UPGRADED TO A FLASH FLOOD WARNING UNTIL 1030 PM...
KSZ012-024-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 830 PM CDT TUE JUN 19 2001 ...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR BROWN COUNTY UNTIL 10 PM CDT... AT 815 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 2 AND 3 INCHES OF RAIN HAD FALLEN OVER BROWN AND EASTERN JACKSON COUNTIES SINCE 4 PM. MORE THUNDERSTORMS ARE EXPECTED TO AFFECT THIS SAME AREA THIS EVENING...CAUSING SMALL STREAMS AND LOW LYING ROADWAYS TO FLOOD. RESIDENTS ALONG CRAIG CREEK...MUDDY CREEK AND THE SOUTH FORK OF WOLF CREEK SHOULD KEEP ALERT FOR RAPIDLY RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR EASTERN JACKSON COUNTY HAS BEEN UPGRADED TO A FLASH FLOOD WARNING UNTIL 1030 PM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT TUE JUN 19 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM 4 W WAKEFIELD KS .75 INCH HAIL
06/19/01 CLAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT TUE JUN 19 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0907 PM 7 SW WAKEFIELD KS .75 INCH HAIL
06/19/01 CLAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT TUE JUN 19 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 5 NW UPLAND KS .75 INCH HAIL
06/19/01 DICKINSONThe Topeka radar (KTWX), 67 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
1 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
Heavy rains of 6 to 11 inches caused flooding in many areas. Many roads were closed and extensive crop damage occurred. Many small creeks and streams went out of their banks for a time. The heavy rains occurred over a 24 hour period beginning early on the 19th.
Lightning struck a house and started a fire that destroyed the structure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249513, 5249514, 5249515.